A bit of history: Feeling extremeley fatigued, depressed, irritable. Formerly taking 112 MCG Synthroid and 20 mcg Cytomel. Doctor suspected I was hyperthyroid, so he reduced Cytomel 5 weeks ago to 10 mcg, and I continued 112 MCG synthroid.
Test results 10/15/12 (feeling "bad):
TSH - .32 (.34-5.6)
T4 - .76 (.58-1.64)
T3 free - 2.8 (2.5-3.9)
Test results yesterday, 11/26/12 (still feeling extremely bad, taking 112 Synthroid and 10 mcg Cytomel):
TSH - 2.24 (.45 - 4.5)
T4 - 1.01 (.82-1.77)
T3 - 2.4 (2-4.4)
Why do you think my TSH raised from .32 to 2.24, and T4 from .76 to 1.01 with just the reduction in T3 med?
Would you consider me as withing normal range (according to yesterday's results), or slightly hypo?
I am at wits end trying to find out why I feel so badly. I did have iron and B12 tests run as well, and they were normal. Any advice would be greatly appreciated.
The main thing to go by is symptoms. Your symptoms were indicating HYPO, not Hyper. Cutting your dosage made you feel worse not better which is further indication of Hypo. The T3 is suppressing the TSH which should be EXPECTED. But your Dr seems to look at that and think you are Hyper when NOTHING else would indicate that!
Many, Many people here have found that in order to feel well they need their FT4 and FT3 well up into the range. Specifically the target for many seems to be BOTH of the following.
1) FT4 to be in the MIDDLE of the range (50%)
AND - that means in addition
2) FT3 to be in the UPPER 1.3 of the range (66.7%)
Your 10/15 test showed you were
FT4 - was only 17% of the range SIGNIFICANTLY below mid-range (50%)
FT3 - was only 21.4% of the range SIGNIFICANTLY below upper 1/3 (67%)
As to why a reduction in T3 med could cause the blood lab change it could be explained this way. Your pituitary senses the less thyroid, pumps out TSH to stimulate your thyroid gland to produce hormone which is mostly T4 and your gland did exactly that. The T3 drop makes sense due to the fact that you reduced your T3 intake.
Good afternoon, I found a new doctor who doesn't treat by TSH (yes, believe it or not!), and had my first visit today.
The doctor switched me from 112 mcg Synthroid/10 mcg Cytomel to 90 mg of Armour. He told me to take the 90 mg Armour split into 3 doses. He also said to start out with the 90 and see how I feel, and increase daily dosage as needed (if needed).
Question: In your opinion, considering my T3/T4 results posted below, is 90 mg of Armour a good dosage to switch to from my 112 Synthroid/10 Cytomel? Feeling EXTREMELY bad currently (hypo symptoms):
A question for flyingfool, goolarra, or any other expert listening in: I understand how your TSH can be supressed (below range) if you are taking T3, and at the same time have FT3 and FT4 levels in the low end of range. But what if you are on T4 only? Should your TSH be more "normal". The reason I ask is that my TSH is right at the bottom of the range and my FT3 and FT4 are both in the lower end of the range (30-40%). My doctor who treats 90% based on TSH levels, obviously thinks I am good now. But am I??? I feel ok, but not yet 100% with my mood and obsessive thoughts. Thanks!
That's a tough question to answer because different people react differently to desiccated as opposed to synthetic. 90 mg of Armour contains about 57 mcg T4 and 13.5 mcg of T3. So, you'll be getting quite a bit less T4 and a little more T3. I think it's a good place to start until you see how that particular combination of T3/T4 works for you. My guess is that you'll increase before you find your ideal dose, but it's always best to be conservative when changing meds...go slowly, retest frequently.
I'd give 90 mg a couple of weeks, then increase just a little if you don't feel any better. Did your doctor tell you how much to increase?
Good that you're having the cortisol test. I'm also glad to hear you don't have to travel 3,000 to find a doctor!
While it seems that T3 meds are more likely to suppress TSH than T4 meds are, BOTH can suppress it. I know people whose TSH hit the dirt the minute they started taking T4, and it's never bounced back up in years.
As much as we villify TSH, sometimes, in some people, it actually does accurately reflect FT3 and FT4 levels. A low normal TSH in that case is saying your pituitary thinks your levels are just fine, bordering on a little high. Remember that midrange FT4 and upper half of range FT3 are rules of thumb...just guidelines until we find where we feel best.
If you can talk your TSH-worshipping doctor into it, you could try a very small increase to see if it helps your symptoms.
Goolarra, Thanks for the explanation. The doctor told me to take "3-6" per day, (30 mg each), for me to play around with the dosage to see how I feel. He didn't seem to know the approximate conversion rate from Synthroid and Cytomel.
I'm nervous to reduce my T4 med from 112 mcg to 57, considering my lab tests are on the low end of the range. I guess I'll start with 90 and see how I feel.
It's all a bit of an experiment. 90 mg will give you less T4, but due to the high T3 content in Armour, that's sometimes okay. Also because of the high T3 content, you don't want to increase too fast. I really would start with 90. That already represents a T3 increase. My feeling is that you can't go strictly by equivalents when switching from synthetics to desiccated (or vice versa) since the T3/T4 balance in Armour is fixed.
You do ask the tough questions! LOL Once again, this is something you're going to have to experiment with. Most people (not all) who take T3 avoid it after about 3 pm (on a "normal" wake/sleep cycle). However, some people take it later (even right before going to bed) with no sleep disturbance. As a start, I'd suggest taking your first dose when you get up in the morning and your last somewhere close to 3 pm, with the middle in the middle. However, if you find that you start losing energy or you can't sleep, you can juggle those any way you want to find the schedule that works best for you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.